Article Text

Download PDFPDF
Clopidogrel-induced thrombotic microangiopathy: a case report
  1. Thais Lizondo López1,
  2. Aina Font i Barceló2,
  3. Carlos García Gutiérrez3,
  4. Miquel Blasco4,5,
  5. Ignacio Grafia3,6,
  6. Carla Bastida1,
  7. Pedro Castro-Rebollo3,
  8. Dolors Soy-Muner1
    1. 1Pharmacy Department, Division of Medicines, Hospital Clínic de Barcelona, Barcelona, Spain
    2. 2Pharmacy Department, Hospital Universitari de Vic, Barcelona, Spain
    3. 3Medical Intensive Care Unit, Hospital Clínic de Barcelona; IDIBAPS, University of Barcelona, Barcelona, Spain
    4. 4Nephrology and Kidney Transplant Department, National Reference Center for Complex Glomerular Diseases (CSUR), Hospital Clínic de Barcelona, Barcelona, Spain
    5. 5Fundació de Recerca Clínic Barcelona-Institut d’Investigacions Biomèdiques August Pi i Sunyer (FRCB-IDIBAPS), Barcelona, Spain
    6. 6Medical Oncology Department, Hospital Clínic de Barcelona-IDIBAPS, Barcelona, Spain
    1. Correspondence to Carla Bastida, Pharmacy Department, Division of Medicines, Hospital Clínic Barcelona, Barcelona, Spain; cbastida{at}clinic.cat

    Abstract

    Thrombotic microangiopathy is a serious condition that can be precipitated by exposure to certain medications. Although rare, it is life threatening and requires a high index of clinical suspicion, appropriate laboratory testing and immediate cessation of the offending agent. We present a case of a 75-year-old man with a history of ischaemic heart disease treated with clopidogrel and aspirin. One month after initiating the treatment he developed microangiopathic haemolytic anaemia and thrombocytopenia. Extensive clinical and laboratory investigations suggested thrombotic microangiopathy secondary to clopidogrel. The drug was immediately discontinued and treatment with intravenous corticosteroids was started. Within a week the patient’s laboratory parameters normalised, indicating successful recovery. This case highlights the role of early detection and immediate discontinuation of suspected medication in the effective management of clopidogrel-induced thrombotic microangiopathy. Healthcare professionals should consider drug-induced thrombotic microangiopathy as a possible diagnosis in patients receiving clopidogrel who present with thrombocytopenia and microangiopathic haemolytic anaemia.

    • NEPHROLOGY
    • CRITICAL CARE
    • DRUG-RELATED SIDE EFFECTS AND ADVERSE REACTIONS
    • Anemia
    • EMERGENCY MEDICINE

    Data availability statement

    All data relevant to the study are included in the article or uploaded as supplementary information.

    Statistics from Altmetric.com

    Request Permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

    Data availability statement

    All data relevant to the study are included in the article or uploaded as supplementary information.

    View Full Text